It’s 3 am.
I can’t sleep.
I’m three hours removed from my fifth Aveeno Oatmeal-Infused Soothing Bath Treatment of the week and I can’t stop scratching nearly every inch of my body. Yes, I’ve been taking baths…infused with oatmeal…but no worries, my Man Card was revoked long ago. If you need further evidence, just realize that I’m watching this week’s episode of the Bachelorette as I type this. Guilty as charged, but remember… *activate sad face and somber voice* “I have cancer”. And in case I had forgotten, I’ve been reminded that I have cancer 24 hours a day. Every. Single. Day.
This has been a very difficult week…and despite the patience and love of my wife, I’ve experienced very few positives this week. Most of my blog posts have a positive spin — I’ve adopted the positive mindset and believe in the power of staying optimistic. It’s 3 am, I can’t sleep, and I don’t feel like projecting a positive attitude to the rest of the universe. Let’s get real…let’s get raw. I’ll probably post a few pictures…if you don’t want to see images of what I’m talking about, close out this post now.
A week ago I was in a very different place. I had my first IPI-NIVO infusion and had been told that I shouldn’t experience side effects from the infusion for another six weeks. I felt good and had plenty of reasons to think positively. My children were going to be out of the house for a few days with the grandparents, meaning my wife and I would be reminded what it would be like to sleep in past 6:30 am (okay, truthfully my wife let’s me sleep in much later than she does — have I mentioned how awesome she is?!? I dead snake her…like a lot.). So, we slept in on Saturday and when I awoke I found myself physically sore (most likely from my bone strengthening injection of XGEVA). Simple side effect, no big deal — in fact it went away by the end of the weekend.
Fast forward to the 4th of July…with most people posting pictures on Facebook of parades and firework extravaganzas, I woke up with a rash. Pretty harmless at first, but bad enough to contact my oncologist that evening. It’s already frustrating that I’m hyper-sensitive to the sun and I’m not allowed to go outside during the daytime…but even worse when I get ‘sunburn’ type rashes on my body while staying inside all day. And to rub salt in the wound, prior to my cancer diagnosis a month ago my wife and I had planned on hiking in Colorado in celebration of our 10th-year wedding anniversary. Things change pretty quickly sometimes. I can only hope things change back just as quickly.
So, here are a few images from Independence Day:
Subtle redness…ankle, neck, and hands. Not a big deal and I earned myself a prescription of a steroid dose pack. But keep in mind, I haven’t even really been out in the sun. I have prided myself on protecting myself from ultraviolet radiation…clothes with SPF protection, sunscreen, lip balm with SPF protection, and who could forget the floppy hat revolution:
So despite my best efforts to stay sun-free, I end up with a sunburn type rash on a few extremities. It’s painful, but definitely better than experiencing the symptoms of cancer.
But the week is far from over.
On Tuesday morning, the rash has started spreading. It has started crawling up the leg and down the arms…even appearing on my face a little. Again, it’s a side effect of medication…not a side effect of cancer. There’s a difference…and for those of us that suffer from cancer, we’ll always take the side effects induced by medicine. It sounds like I’m complaining…but on Tuesday morning I really had nothing to complain about. The morning is painful but I find a way to stop into work. I’m able to joke around with colleagues and project a happy face to the world…after all, I’m the super happy guy fighting cancer with positive energy and a smile, right? Well, let’s start peeling apart the layers.
Here’s where we are at as of Tuesday morning:
I stop by my sister’s house in the hopes that her nursing background will offer me some comfort…a simple explanation…a promise that things will get better soon…maybe even a magic potion. No such luck. By that evening, the rash is looking even worse:
So, we schedule an appointment with my oncologist and he explains that this is common with the Zelboraf prescription. He claims that I must’ve somehow been exposed to the sun…and that answer seems to make sense, as the rash only seems to be in places where my skin would be uncovered. But again, it’s only Wednesday. On Thursday, I wake up with a rash on my entire back and chest (I’ll save you the discomfort of images, but I think you get the idea). We ramp up the steroid dosage and the oncology team is optimistic that the rash will start going away. No such luck. The rash is still spreading…and in places where the rash started, things are looking much worse:
Fast forward to Friday for another meeting with the oncology team. The rash spreading to areas not exposed to the sun leads to the conclusion that the rash is now a result of last week’s IPI-NIVO infusion…something supposedly rare to have someone show side effects so quickly. The good news is that the rash is an indication that the IPI-NIVO is doing it’s job…and it should be attacking my cancer cells as well as it’s attacking my skin pigment. The bad news is that my oncologist mentions in passing that I’ll probably end up with albino-like skin (and that’s not meant to be a shot at people that suffer from albinism…just not something I was expecting to hear). But again, side effects from medication are preferred to side effects from cancer. The oncology team gets me intravenous benadryl and intravenous steroids…and I feel quick relief. I take a nap and my rash looks better. And then, around midnight, everything seems to be back where it started.
So, after a long bath and 75 milligrams of Benadryl, I’m back at square one and confessing my frustrations through a blog post. It has been yet another sleepless night…and I’ve been wanting to itch EVERYWHERE while I’ve typed this entire post. I’m nervous. If the IPI-NIVO is working, that’s good news…right? The steroids I’m currently on will delay my second infusion…but what side effects will present themselves with round two? As far as the ‘itis’ options go, dermatitis is probably the least worrisome. I don’t like it, but I’ve learned I can deal with what it has to offer. Is this the worst side effect that will happen over the next ten weeks? Or will I be looking forward to colitis, pneumonitis, and hepatitis? Regardless, I’ll try to handle them with a smile and optimistic attitude.
But in this moment, don’t talk to me about revoking my Man Card…the Bachelorette just ended and I’m thinking of drawing myself another oatmeal-infused bath.